Kansas, 2010

Damaging Winds in Kansas, June 25, 2010

June 25, 2010 · NWS GLD · 2 events in 1 county or zone

Thunderstorms moving across Thomas county produced strong winds, heavy rainfall and small hail early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moving across Thomas county produced strong winds, heavy rainfall and small hail early in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 5:54 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 25, 5:54 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI JUN 25 2010

.DISCUSSION...
330 PM MDT FRI JUN 25 2010

THE UPPER RIDGE IN PLACE TODAY IS FLATTENED BY A A SHORT WAVE
TROUGH LIFTING EAST OF THE ROCKIES ON SATURDAY. DAYTIME
TEMPERATURES ON SATURDAY WILL BE MODERATED SOMEWHAT FROM THE HOT
READINGS TODAY DUE TO THE ADDITIONAL CLOUD COVER EXPECTED WITH THE
TROUGH.

UPPER LEVEL FEATURES ARE COINCIDENT IN THE SHORT TERM BUT THE TIMING
OF THE SURFACE FRONT ACROSS THE REGION BY LATE SATURDAY DIFFERS
ACCORDING TO MODEL CHOICE. HAVE CONTINUED TO LEAN TOWARDS A SLOWER
SOLUTION...WHICH APPEARS TO BE CLOSER TO THE NAM SOLUTION. THE NAM
IS BREAKING OUT PRECIPITATION ALONG OR SLIGHTLY AHEAD OF THE
SURFACE FRONT WHILE THE GFS IS KEEPING PRECIPITATION CONFINED
MAINLY TO THE REGION BEHIND THE FRONT. WITH THE LIFT PROVIDED BY
THE FRONT PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT ON
SATURDAY AND SATURDAY EVENING...THAT'S ANOTHER REASON TO FAVOR THE NAM
SOLUTION OVER THE GFS. HAVE GONE WITH SCATTERED THUNDERSTORMS
MAINLY NORTH OF INTERSTATE 70 DURING THE LATE SATURDAY AFTERNOON
AND EVENING WITH LINGERING STORMS EXPECTED TO LIFT OUT OF THE
FORECAST AREA OVERNIGHT.

EXPECT ADDITIONAL CHANCES OF THUNDERSTORMS MAIN IN THE ACROSS THE
WESTERN PORTION OF THE FORECAST AREA SUNDAY EVENING AND MONDAY
EVENING AS THE WESTERLY FLOW OVER THE ROCKIES TRANSITIONS TO A
MORE NORTHWESTERLY DIRECTION.

THE UPPER RIDGE AMPLIFIES SHARPLY OVER THE HIGH PLAINS ON TUESDAY
AND MOVES OVER THE CENTRAL U.S. ON WEDNESDAY. EXPECT HIGH
TEMPERATURES WELL INTO THE 90S WITH MAINLY DRY CONDITIONS AS A RESULT.

LOCKHART
&&

.AVIATION...
550 PM MDT FRI JUN 25 2010

FOR THE 00Z TAF...VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK
THROUGH THE EFFECTIVE PERIOD. CONVECTION ONGOING JUST EAST OF KGLD
CURRENTLY WILL CONTINUE TO PROPAGATE EASTWARD AWAY FROM THE
TERMINAL BUT MAINTAINED CB MENTION THROUGH 03Z. BEYOND
THAT...EXPECT GENERALLY SKC WITH A FEW MID-LEVEL CLOUDS. FOR
KMCK...CURRENT INDICATIONS ARE THAT CB/CONVECTIVE CHANCES THIS
EVENING ARE TOO MINIMAL TO INCLUDE IN THIS TAF ISSUANCE. DO
ANTICIPATE THE POTENTIAL FOR CONVECTION LATE TOMORROW AFTERNOON
FOR BOTH TERMINALS. TEMPORAL/SPATIAL DETAILS ARE TOO VAGUE AT THIS
POINT TO WARRANT ANYTHING MORE THAN CB MENTION.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 25, 4:49 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT FRI JUN 25 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
449 PM MDT FRI JUN 25 2010 /549 PM CDT FRI JUN 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE OVER EXTREME EASTERN COLORADO AND
NORTHWEST KANSAS THROUGH THIS EVENING. LOCALLY GUSTY WINDS AND
LIGHTNING WILL BE THE PRIMARY HAZARDS. THESE THUNDERSTORMS SHOULD
QUICKLY DISSIPATE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AS A
COLD FRONT MOVES OVER THE REGION. ANOTHER FAST MOVING STORM
SYSTEM WILL BRING LOW PROBABILITIES FOR SHOWERS AND THUNDERSTORMS
LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 25, 5:55 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT FRI JUN 25 2010

KSZ014-260030-
THOMAS-
655 PM CDT FRI JUN 25 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LEVANT...MOVING EAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3937 10103 3936 10138 3944 10139 3955 10138
      3957 10123 3956 10106
TIME...MOT...LOC 2355Z 264DEG 8KT 3946 10128

THEDE

The radar

The Goodland radar (KGLD), 38 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 25, 6:22 PM CST
Where
Thomas County, 3.28 mi WSW of Levant
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.370, -101.260

On eastbound I-70 at mile marker 43 near Levant, a parked semi was overturned into the east bound traffic lanes. No injuries were reported.

Thunderstorm Wind, Thomas

When
June 25, 6:35 PM CST
Where
Thomas County, 0.87 mi NW of Levant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -101.210

Live five to six inch tree limbs were blown down. Pea sized hail was mixed with the rain which totaled 1.13 inches in 25 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230924, 230927.